MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION ALTRUA 40; IMPLANTABLE PACEMAKER

BOSTON SCIENTIFIC CORPORATION ALTRUA 40; IMPLANTABLE PACEMAKER
Model Number S404
Medical Device Problem Codes Premature Discharge of Battery (1057); Battery Problem (2885)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/22/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that this implantable pacemaker exhibited rapid battery depletion from 2.5 years to end of life (eol) in a span of three months.Boston scientific technical services (ts) discussed reasons for rapid battery depletion.To date, this device remains in service.No adverse patient effects were reported.
 
Additional Manufacturer Narrative
This product has not been returned to boston scientific, and as a result, laboratory analysis could not be conducted.The associated investigation determined that battery status indicators were different than expected based on information provided to boston scientific.Factors influencing the estimated longevity remaining calculation include pacing rate, amplitude, pulse-width and lead impedance.Any even slight changes in these factors will impact the battery consumption calculation and therefore the remaining longevity estimate.Please refer to the description for more information regarding the specific circumstances of this event.Please note this pacemaker's battery was designed to estimate remaining longevity and trigger corresponding device replacement indicators based on the pacing capacitor charge time, which progressively increases as the battery depletes.These pacemakers were not designed with an ability to calculate remaining longevity for every possible current drain, which may cause replacement indicators to trigger earlier than what was previously estimated; however, it does not negatively impact the use, operation, safety, or performance of the device.
 
Event or Problem Description
It was reported that this implantable pacemaker exhibited rapid battery depletion from 2.5 years to end of life (eol) in a span of three months.Boston scientific technical services (ts) discussed reasons for rapid battery depletion.To date, this device remains in service.No adverse patient effects were reported.Additional information received indicates that this device was surgically explanted.No additional adverse patient effects were reported.
 
Additional Manufacturer Narrative
This product has not been returned to boston scientific, and as a result, laboratory analysis could not be conducted.The associated investigation determined that battery status indicators were different than expected based on information provided to boston scientific.Factors influencing the estimated longevity remaining calculation include pacing rate, amplitude, pulse-width and lead impedance.Any even slight changes in these factors will impact the battery consumption calculation and therefore the remaining longevity estimate.Please refer to the description for more information regarding the specific circumstances of this event.Please note this pacemaker's battery was designed to estimate remaining longevity and trigger corresponding device replacement indicators based on the pacing capacitor charge time, which progressively increases as the battery depletes.These pacemakers were not designed with an ability to calculate remaining longevity for every possible current drain, which may cause replacement indicators to trigger earlier than what was previously estimated; however, it does not negatively impact the use, operation, safety, or performance of the device.The device has been received for analysis.Upon completion of the analysis of the complaint device, if there is any further relevant information from that review, a supplemental report will be filed.
 
Event or Problem Description
 
Additional Manufacturer Narrative
This product has not been returned to boston scientific, and as a result, laboratory analysis could not be conducted.The associated investigation determined that battery status indicators were different than expected based on information provided to boston scientific.Factors influencing the estimated longevity remaining calculation include pacing rate, amplitude, pulse-width and lead impedance.Any even slight changes in these factors will impact the battery consumption calculation and therefore the remaining longevity estimate.Please refer to the description for more information regarding the specific circumstances of this event.Please note this pacemaker's battery was designed to estimate remaining longevity and trigger corresponding device replacement indicators based on the pacing capacitor charge time, which progressively increases as the battery depletes.These pacemakers were not designed with an ability to calculate remaining longevity for every possible current drain, which may cause replacement indicators to trigger earlier than what was previously estimated; however, it does not negatively impact the use, operation, safety, or performance of the device.The device has been received for analysis.Upon completion of the analysis of the complaint device, if there is any further relevant information from that review, a supplemental report will be filed.Upon receipt at our post market quality assurance laboratory, detailed mechanical and electrical testing was performed on the device.The device battery status was eol.The device functioned normally throughout testing.Laboratory analysis determined that this device experienced normal battery depletion; however, the estimated longevity remaining value appeared to decrease more quickly than expected between routine follow-ups.Factors influencing the estimated longevity remaining calculation include pacing rate, amplitude, pulse-width and lead impedance.Any (even slight) changes in these factors will impact the battery consumption calculation and therefore the remaining longevity estimate.Please note that, despite the drop in estimated longevity remaining, the actual battery condition did not change significantly between follow-ups.In summary, it was determined that this device experienced normal battery depletion, but declared eol earlier than previously estimated.Of note, the estimated remaining battery longevity of this pacemaker was designed to be calculated (and trigger corresponding device replacement indicators) based on the pacing capacitor charge time, which progressively increases as the battery depletes.These pacemakers were not designed with an ability to calculate remaining longevity for every possible current drain, which may cause replacement indicators to trigger earlier than what was previously estimated; however, it does not negatively impact the use, operation, safety, or performance of the device.

Brand Name
ALTRUA 40
Common Device Name
IMPLANTABLE PACEMAKER
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
4100 hamline avenue north
saint paul MN 55112
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
cashel road
clonmel
EI  
Manufacturer Contact
timothy degroot
4100 hamline avenue north
saint paul, MN 55112
6515826168
MDR Report Key17610450
Report Number2124215-2023-45658
Device Sequence Number15086721
Product Code LWP
UDI-Device Identifier00802526484452
UDI-Public00802526484452
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
N970003/S106
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date11/24/2012
Device Model NumberS404
Device Catalogue NumberS404
Device Lot Number597133
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/03/2023
Supplement Date Received by Manufacturer11/27/2023
04/24/2024
Initial Report FDA Received Date08/24/2023
Supplement Report FDA Received Date12/21/2023
05/08/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/25/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age75 YR
Patient SexMale